News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Hypertension

Question: Greatly flucuating blood pressure


 2 Piece - Wed Oct 14, 2009 4:12 pm

I'm 47 year old male who had a MI (heart attack) 3 years ago. I feel fine and live a pretty normal life. The other day while I was on the treadmil at home, I checked my heart rate- it was 212. Thinking it may have been a mistake I had my wife bring me the blodd pressure monitor (while I was still on the treadmill) which also has a heart rate monitor. Well, the blood preassure reading came back 252/199 and all the heart rate said was "high". I stop the treadmill. Came home next night took bp before I got on the treadmill, 117/72 and pulse 80. 3 minutes on the treadmill bp gose to 255/232 pulse "high". I have apointment with my heart doctor in the next days, and i saw my pulmonary doctor today. Said they wanted the heart doctor to have a stress done and to stop the exercise. It has me a bit concerned and wondering as to any speculation what it might be from.
Thank You.
 John Kenyon, CNA - Wed Oct 28, 2009 11:39 pm

User avatar Hi there -- Good idea to put the exercise program on hold til this is resolved. There are a couple things that come to mind right off, and one is the question marks placed next to "Toprol" in your history. Does this mean you weren't sure of the spelling or that you maybe have recently discontinued the drug? See, this sort of thing definitely shouldn't happen if you're taking a beta blocker. On the other hand, if there is something happening that can override the Toprol it needs to be re-evaluated. You could be having reflex increase in cardiac output for some other reason, and heart rate is the most commonly affected when this happens. Your whole output is going way up, though, during exercise. Sometimes this happens shortly after heart surgery and maybe even after the occasional MI, but you didn't have surgery and your MI was 3 years ago. This leaves one or two possibilities, one being pheochromocytoma (an adrenal tumor that releases extra adrenaline and causes rapid heart rate and BP spikes, but that would likely be happening all the time). The other is an autonomic reflex that's very unusual and may require some sort of therapy to decrease sympathetic tone. This is pretty rare,at least in my experience, and you definitely should have the stress test done (with nuclear scan) but I'm betting the test will be stopped early due to rate and BP. Very strange. Your cardiologist will absolutely have to make the call on this one. Please follow up with us here as needed and by all means update us after you've been seen for it. We'd love to know what you find out.
Good luck to you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here